Thunderstorm Wind, Park
- When
- May 20, 7:09 PM MST
- Where
- Park County, (Lvm)livingston Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.700, -110.450
A 66 mph wind gust was reported at the Livingston airport.
A thunderstorm moved through Livingston and produced a 66 mph wind gust at the airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm moved through Livingston and produced a 66 mph wind gust at the airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 20, 3:24 PM MST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
424 PM MDT TUE MAY 20 2008
.SHORT TERM...VALID FOR WED AND THU...
CONFIDENCE CONTINUES TO INCREASE FOR THE POSSIBILITY OF A
SIGNIFICANT EXTENDED WET EVENT STARTING WEDNESDAY WITH PRETTY HIGH
CONFIDENCE THROUGH FRIDAY NIGHT...BUT POSSIBLY ALL THE WAY INTO
SUNDAY.
COLD FRONT CURRENTLY OVER WESTERN MONTANA AND SHOULD PUSH TO
BILLINGS BY 06Z TONIGHT. MOST OF THE MOISTURE WILL BE BEHIND THE
FRONT WITH MAIN UPPER TROUGH LAGGING BEHIND IT. BEST DYNAMICS WITH
THE TROUGH WILL BE INTO WESTERN ZONES AFTER MIDNIGHT TONIGHT FOR
THE START OF RAIN AT BOTH LOWER AND UPPER ELEVATIONS.
WEDNESDAY...UPPER FRONT PUSHES TO NORTH DAKOTA BORDER BY LATE IN THE
AFTERNOON. VERY GOOD AGREEMENT AT UPPER LEVELS WITH MODELS THAT
TROUGH DIGS SOUTH TO UTAH. SURFACE LOW DIGS OVER EASTERN COLORADO
SETTING UP GOOD SOUTHEAST FLOW INTO EASTERN MONTANA. BOTH
CONSISTENT ALREADY KICKING IN ISENTROPIC LIFT ALREADY BY MID DAY.
NAM/GFS CONTINUE TO PULL VERY HIGH PRECIPITABLE WATER VALUES INTO
SOUTHEAST MONTANA WITH STANDARD DEVIATION OF 2 VALUES SIMILAR TO
MOISTURE PULLED INTO SYSTEM DURING EKALAKA SNOWS WITH PREVIOUS
CLOSED SYSTEM. EXPECT UPPER DIFFLUENCE FROM TROUGH TO SLOWLY PUSH
FROM WEST TO EAST AND BE TO NEAR BILLINGS BY THE AFTERNOON...WITH
BASICALLY A CONTINUOUS RAIN OVER WESTERN ZONES.
WEDNESDAY NIGHT FIRST SIGNIFICANT WAVE OF MOISTURE WILL PUSH UP AND
ACROSS THE AREA...AS MODELS HAVE BEEN CONSISTENT WITH THIS FEATURE
IN TIME AND BETWEEN THEMSELVES. WILL LIKELY BE SOME CONVECTION
EMBEDDED ACTIVITY WITH AREAS OF HEAVY RAIN LIKELY OVER CENTRAL AND
EVENTUALLY INTO NORTHWEST ZONES.
THURSDAY...MODEL CONTINUE IN VERY GOOD AGREEMENT THAT LARGE STRONG
UPPER LOW WILL BE CENTERED OVER NEVADA/UTAH WITH A DEEP MOIST
SOUTHEAST FLOW FROM SURFACE UP TO 500 MB UP ACROSS THE AREA. MAY
BE A DELAY IN ACTIVITY FROM WEDNESDAY NIGHT BUT LOOKING FOR YET
ANOTHER WAVE OF ACTIVITY TO PUSH UP ACROSS THE AREA. AGAIN WILL BE
A GOOD CHANCE OF HEAVY BANDS WITH IN THIS ACTIVITY. WILL BE A COLD
DAY OVER WESTERN AND CENTRAL ZONES WITH THE POSSIBILITY OF RECORD
LOW HIGHS ON THURSDAY.
THURSDAY NIGHT INTO FRIDAY...YET ANOTHER WAVE OF ENERGY SHOULD PASS UP
THROUGH THE AREA AND AGAIN VERY GOOD AGREEMENT IN MODELS OF THIS
FEATURE. THIS WAVE COULD RESULT IN THE MOST WIDESPREAD HEAVIEST
MOISTURE.
FRIDAY NIGHT GFS/NAM SUGGESTING UPPER ENERGY WILL REFORM TO THE
NORTH...BUT ECMWF IS SUGGESTING A CONTINUED EASTERLY FLOW WITH
MAIN ENERGY REMAINING ORGANIZED TO THE SOUTH AND WEST FOR THE
POSSIBILITY OF RAINS...POSSIBLY HEAVY...THROUGH THE ENTIRE WEEKEND.
SUMMARY OF HIGHLIGHTS IS TO PLACE A FLOOD WATCH FOR WESTERN ZONES
AND BIG HORN MOUNTAINS AND ADJACENT FOOTHILLS. THIS IS MAINLY TO
COVER AREAS THAT SHOULD...GIVEN EXPECTED LOCATION OF MAIN UPPER
FORCING AND EASTERN FLOW...ENHANCED UPSLOPE FLOW AND BEST CHANCE
OF LOCALIZED HEAVY PRECIPITATION. BIGGEST WORRY WILL BE BIG HORN
MOUNTAINS AND SHERIDAN WHERE MOST OF THE EVENT WILL BE RAIN AND
COMBINED WITH WATER EQUIVALENT OF SNOW STILL FROM 150 TO 200
PERCENT OF NORMAL. TO THE WEST...RIVER LEVELS ARE CURRENTLY PRETTY
HIGH AND THESE AREA HAVE CHANCE OF POSSIBLY 3 TO 4 INCHES OF RAIN
TOTAL EVENT...WITH LOCALIZED 5 INCHES POSSIBLE. SNOW LEVELS WILL
BE LOWER IN WESTERN ZONES POSSIBLY AS LOW AS 7000 FEET SO RAIN
FALLING ONTO SNOW PACK SHOULD NOT BE AS MUCH OF A PROBLEM AS IN
THE BIG HORNS. CONFIDENCE ALSO FAIRLY HIGH OF MOST AREA RECEIVING
AT LEAST 1 TO 2 INCHES OF MOISTURE FROM THIS EVENG BEFORE IT IS
DONE. RASCH
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MEDIUM RANGE MODELS CONTINUE TO BE IN FAIR AGREEMENT WITH A COOL
AND VERY UNSETTLED PATTERN OVER THE REGION LATE IN WORK WEEK.
ANY DETAILS VERY FUZZY AS WE HEAD INTO WEEKEND AND EARLY NEXT
WEEK.
LARGE UPPER LOW OVER WESTERN STATES WILL CONTINUE TO PUMP
PLENTIFUL MOISTURE INTO OUR FORECAST AREA FRIDAY WITH MODELS
SHOWING A SIGNIFICANT LOBE OF ENERGY ROTATING UP FROM THE SOUTH
ACROSS AROUND MAIN UPPER LOW. RAISED POPS AND NUDGED TEMPS DOWN A
BIT MORE FOR FRIDAY.
UPPER LOW BEGINS TO UNFOLD A BIT BY WEEKEND...WITH SEPARATE
ENERGY EJECTING NORTHEAST INTO NORTHERN PLAINS WHILE MAIN LOW
RETROGRADES WEST OFF CALIFORNIA COAST. UNSTABLE ATMOSPHERE AND
COOL TEMPERATURES WILL STILL BE THE RULE. WILL LEAVE GOOD CHANCE
OF PRECIPITATION OVER REGION THROUGH WEEKEND.
ENSEMBLE MEMBERS HAVE SIGNIFICANT SPREAD TRYING TO SOLVE LATE
WEEKEND INTO NEXT WEEK. MAY SEE BRIEF LULLS IN CHANCE OF RAIN AND
TEMPERATURES MODERATING...BUT DO NOT LOOK FOR ANY SIGNIFICANT WARM
UP AS BROAD LOW PRESSURE REMAINS OVER WEST COAST AND INTO ROCKIES.
WILL STICK WITH BELOW NORMAL TEMPS AND CLIMO POPS OR BETTER FOR
LATER PERIODS. BT
&&
.AVIATION...
ISOLATED THUNDERSTORMS AND WIDELY SCATTERED SHOWERS WILL DEVELOP
LATE THIS AFTERNOON MAINLY OVER AND NEAR THE HIGHER TERRAIN OF
THE WESTERN SECTIONS...INCLUDING THE KLVM VICINITY...AND CONTINUE
TO INCREASE BY LATE EVENING. GUSTY WINDS CAN BE EXPECTED NEAR ANY
THUNDERSTORMS. AREAS OF MVFR CONDITIONS DUE TO LOW CLOUD DECKS
WILL BE WIDESPREAD WEST OF KBIL BY WEDNESDAY MORNING. BT
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 055/055 042/051 044/062 046/065 046/067 045/069 045/072
38/T +7/T 66/T 53/T 32/T 22/T 22/T
LVM 047/049 039/046 038/058 041/059 040/062 041/066 041/066
68/T 87/W 67/W 54/T 33/T 33/T 33/T
HDN 055/059 044/054 046/066 048/068 047/068 046/071 045/074
28/T +7/T 66/T 53/T 32/T 22/T 22/T
MLS 054/067 048/060 049/065 050/070 049/069 047/071 046/070
24/T 87/T 66/T 43/T 32/T 22/T 22/T
4BQ 054/069 047/059 048/066 049/070 046/067 045/070 045/071
23/T 97/T 66/T 43/T 32/T 22/T 22/T
BHK 050/065 047/063 047/063 050/069 048/066 045/069 044/067
12/T 77/T 56/T 43/T 32/T 22/T 22/T
SHR 052/057 042/056 043/064 043/064 043/064 042/065 042/069
27/T 98/T 66/T 44/T 33/T 32/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH SUNDAY
AFTERNOON FOR ZONES 28-34-38>42-56-57-63>68.
FLOOD WARNING THROUGH 4 PM MDT THURSDAY FOR MTZ041-065>066.
WY...FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH SUNDAY
AFTERNOON FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 309 PM MDT TUE MAY 20 2008 MTZ028>042-056>058-063>068-WYZ098-099-212115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 309 PM MDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT AS A RESULT OF THE RECENT WARM TEMPERATURES...RIVERS AND STREAMS WILL CONTINUE TO RISE AS THE SNOW PACK MELTS OVER THE HIGH COUNTRY. A FLOOD WARNING IS IN EFFECT FOR THE YELLOWSTONE RIVER NEAR LIVINGSTON...AND OTHER SMALL STREAMS EMERGING FROM THE BEARTOOTH AND ABSAROKA MOUNTAINS COULD BE PRONE TO FLOODING. IN ADDITION...EVENING THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...MAINLY WEST OF BILLINGS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A VERY STRONG AND SLOW MOVING STORM SYSTEM WILL BRING A DRAMATIC CHANGE IN OUR WEATHER BEGINNING WEDNESDAY AND POSSIBLY LASTING THROUGH THE WEEKEND. AS ABUNDANT MOISTURE WILL BE DRAWN FROM THE GULF OF MEXICO IN THIS PATTERN...WIDESPREAD PRECIPITATION IS EXPECTED WEDNESDAY THROUGH AT LEAST FRIDAY. ISOLATED THUNDERSTORMS WILL RESULT IN LOCALIZED AREAS OF VERY HEAVY RAIN. THIS STORM HAS THE POTENTIAL TO PRODUCE SIGNIFICANT PRECIPITATION ACROSS A LARGE PORTION OF THE AREA. THIS PRECIPITATION COULD IMPACT STREAMS AND RIVERS THAT ARE ALREADY RUNNING HIGH DUE TO RECENT WARM TEMPERATURES AND SUBSEQUENT SNOW MELT...AND ADDITIONAL FLOODING IS POSSIBLE. RIVERS AND STREAMS EMERGING FROM THE CRAZY...BEARTOOTH...ABSAROKA AND BIG HORN MOUNTAINS COULD ALL BE PRONE TO FLOODING AS THERE IS ABUNDANT WATER STILL LEFT IN THE EXISTING SNOW PACK. STAY TUNED TO FUTURE FORECASTS AND STATEMENTS AS THIS SITUATION EVOLVES OVER THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
The Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 02:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
A 66 mph wind gust was reported at the Livingston airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99256.